MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 60MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 60MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120160
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cyst(s) (1800); Metal Related Pathology (4530); Insufficient Information (4580); High metal ion levels (4847)
Date of Event 10/28/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after a bhr-tha construct was implanted on the patient¿s left hip on (b)(6) 2009, the patient experienced unspecified complications.This adverse event was treated by performing a revision surgery on (b)(6) 2022.Patient¿s current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed due to unspecified complications.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the cup, hemi head and sleeve concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further action is required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The implantation operative report was reviewed but does not offer insight into the clinical root cause of the reported event; therefore, there were no clinical factors found which would have contributed to the unspecified complications.With the limited information provided, the patient impact beyond the revision cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that, after a bhr-tha construct was implanted on the patient¿s left hip on (b)(6) 2009, the patient had an mir of the left hip performed on (b)(6) 2020, it showed a nonspecific fluid collection that distends the iliopsoas bursa, as well as a questionable mild fluid that surrounds the femoral stem, also a trace of fluid is noted within the trochanteric bursa region inferiorly.It was stated that an adverse local tissue reaction cannot be excluded.Patient¿s cobalt level in blood was elevated.This was treated by performing a revision surgery on (b)(6) 2022.Patient¿s current health status is unknown.
 
Additional Manufacturer Narrative
B5, b6: laboratory results.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H3, h6.It was reported that left hip revision surgery was performed due to fluid collection and elevated cobalt levels.The devices, used in treatment, are not available for analysis.A review of the historical complaints data for the cup, hemi head and sleeve concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further action is required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.With the limited information provided the clinical root cause of the reported pseudotumor and elevated cobalt cannot be concluded.With the image provided the shell does not appear in the recommended orientation but how this has changed over time cannot be concluded.It cannot be concluded the implant was associated with the reported event.It was reported that 5 months post revision, the patient was doing well.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that left hip revision surgery was performed due to fluid collection and elevated cobalt levels.The devices, used in treatment, are not available for analysis.A review of the historical complaints data for the cup, hemi head and sleeve concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further action is required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.With the image provided the shell does not appear in the recommended orientation but how this has changed over time cannot be concluded.The elevated metal ions, intraoperative findings of pseudotumor and corrosion.As well as the pathological findings of chronic inflammation, giant cell reaction, and foreign material may be consistent with the noted metal debris.However, the clinical root cause of the reported events cannot be definitively confirmed.It cannot be concluded the implant was associated with the reported event.It was reported that 5-months post revision, the patient was doing well.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 60MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16351295
Report Number3005975929-2023-00007
Device Sequence Number12483101
Product Code NXT
UDI-Device Identifier03596010502612
UDI-Public03596010502612
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2013
Device Model Number74120160
Device Catalogue Number74120160
Device Lot Number082524
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/24/2023
Supplement Date Received by Manufacturer03/29/2023
05/08/2023
05/08/2023
06/29/2023
11/15/2024
Initial Report FDA Received Date02/10/2023
Supplement Report FDA Received Date03/29/2023
05/23/2023
06/19/2023
06/30/2023
11/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/14/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0866-2007
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ANTHLGY SO PRS SIZE6(PN:71356006,LN:08KM20834).; HEMI HEAD 54MM(PN:74122554,LN:08GW18150).; MDLR SLVE 0MM12/14(PN:74222200,LN:08EW16967).
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age58 YR
Patient SexMale